Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 5, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 2, 1997, 1:50 PM CST for Edwards County, Ford County, Kansas. It was in force for 35 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 2, 1997, 1:50 PM CST (19:50 UTC)
- Expired
- Apr 2, 1997, 2:25 PM CST
- In force
- 35 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Edwards County, KS, Ford County, KS
The radar
The Dodge City radar (KDDC), 33 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 2, 1:50 PM CST | Hail 0.75 | Bellefont, KS | |
| Apr 2, 2:05 PM CST | Hail 0.88 | Bellefont, KS | |
| Apr 2, 2:35 PM CST | Hail 0.75 | Bucklin, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 255 J/kg
- Mixed-layer CIN
- -270 J/kg
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 300 m²/s²
- 0-3 km storm-relative helicity
- 333 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 021949 RRA SVRDDC KSC047-057-022025- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 150 PM CST WED APR 2 1997 * SEVERE THUNDERSTORM WARNING FOR WESTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS NORTHEASTERN FORD COUNTY IN SOUTHWESTERN KANSAS * UNTIL 225 PM CST * SOME LOCATIONS AFFECTED OFFERLE BY 200 PM CST * AT 148 PM CST...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR IN THE VICINITY OF WINDTHORST MOVING NORTHEAST AT 25 MPH. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. JAH/NICHOLS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 4:30 AM CST, 9 hours 20 minutes earlier.
Area forecast discussion, Apr 2, 4:30 AM CST, 9 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 430 AM CST WED APR 2 1997 ...FCST CHALLENGE IS FRONTAL POSITION AND PCPN CHANCES... BIQ QUESTION IS TIMING AND POSITION OF FRONTAL BOUNDARY ACROSS THE CWA. MODEL DIFFERENCES IN UPPER AIR FEATURES ARE THE GREATEST WITH THE ETA MODEL FIRST 24 HRS. FOR THIS REASON SFC BOUNDARY IS GOING TO BE HARD TO FORECAST THIS CYCLE AND GENERALLY WENT ON A COMPROMISE BETWEEN THE FASTER ETA AND THE SLOWER NGM/AVN. THINK SWRN UPPER CUTOFF LOW TO BE SLOWER AND FARTHER SOUTH THAN ANY MODELS SUGGEST. WITH THIS IN MIND THERE WILL BE A BATTLE BETWEEN THE NORTHERN SFC HIGH AND THE UPPER FEATURES AS FAR AS FRONTAL POSITIONING. THINK MOST OF CONVECTION SHLD FIRE ALONG AN ELEVATED WAA SFC OR BAROCLINIC ZONE AROUND H85 NEAR A SFC FRONT. THIS AREA ALSO SUPPORTED BY BEST UVVS. WILL GO WITH BEST POPS IN NW AND NORTH CWA ALONG BOUNDARY DURING LATE AFTERNOON...AND LESSER POPS ELSEWHERE DUE TO COOL BOUNDARY LAYER AIR...HIGH CIN...AND LACK OF DYNAMIC FORCING ALOFT. GUIDANCE TEMPS LOOK RSNBL IN UPPER 50S TO AROUND 60. OTHER AREA OF CONCERN IS FAR SWRN KS WHERE SOUTH WINDS AND STRONG WAA WILL OCCUR ALONG WITH SFC HTG WHEN CLOUDS START BREAKING. AGREE WITH SPC OUTLOOK OF SLIGHT RISK THAT AREA WITH BEST INSTABILITY POSSIBLE AND COLD MID LEVEL TEMPS. LARGE HAIL WOULD BE GREATEST THREAT. WILL BUMP UP HIGHS THAT AREA FROM 65 TO 70. AS FOR TNGT THE COLD FRONT WILL SAG SOUTH ACROSS CWA AS SWRN UPPER LOW SHIFTS FARTHER SOUTH AND BY 12Z THURS THE FRONT SHLD BE WEST OF MEDICINE LODGE. GOOD H85 MSTR OVERRUNNING SUPPORTS LIKELY POPS ALL AREAS TNGT WITH SOME ELEVATED THUNDER POSSIBLE. WILL USE GUIDANCE FOR LOWS IN THE MIDDLE 40S EXCEPT FOR MED LODGE WARMER IN THE LOWER 50S. THURSDAY...FRONTAL BNDRY NEAR MED LODGE WILL AGAIN SET THE STAGE FOR MORE TRW THAT AREA AND ELEVATED OVERRUNNING TRW ELSEWHERE WITH JUST PLAIN OLD RAIN FAR NORTH AND WEST IN DEEPER COLD AIR. WILL AGAIN GO WITH LIKELY POPS AND COOLER TEMPS. .DDC...NONE DDC 060/047 053/047 063 366 GCK 059/045 052/045 060 566 EHA 065/046 053/048 058 666 LBL 065/046 053/048 058 366 HYS 059/043 052/046 060 566 P28 065/055 062/057 070 266 KRUSE
In the hours before
Special weather statement, Apr 2, 10:30 AM CST, 3 hours 20 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-020600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1105 AM CST WED APR 2 1997 SYNOPSIS: A SLOW MOVING COLD FRONT ALONG WITH STRONG SOUTH WINDS AND A STRONG UPPER LEVEL SYSTEM OVER ARIZONA WILL COMBINE TO PRODUCE SIGNIFICANT SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH HAIL AND HIGH WINDS A TORNADO IS POSSIBLE...BEST CHANCE IS SOUTH AND EAST OF A ELKHART TO GARDEN CITY TO LACROSSE LINE. SPOTTER MAY BE NEEDED THIS AFTERNOON AND TONIGHT. WE WILL BE FINISHING SPOTTER PRESENTATIONS DURING THE NEXT TWO WEEKS. YOU ARE ENCOURAGED AND WELCOME TO ATTEND. TONIGHT...COMANCHE COUNTY...7 PM COLDWATER HIGH SCHOOL APRIL 3RD...MEADE COUNTY...7 PM FIRE STATION APRIL 11TH...TREGO COUNTY...7 PM AT THE REC BUILDING IN WAKEENEY NICHOLS
Special weather statement, Apr 2, 11:05 AM CST, 2 hours 45 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-020600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1105 AM CST WED APR 2 1997 SYNOPSIS: A SLOW MOVING COLD FRONT ALONG WITH STRONG SOUTH WINDS AND A STRONG UPPER LEVEL SYSTEM OVER ARIZONA WILL COMBINE TO PRODUCE SIGNIFICANT SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH HAIL AND HIGH WINDS A TORNADO IS POSSIBLE...BEST CHANCE IS SOUTH AND EAST OF A ELKHART TO GARDEN CITY TO LACROSSE LINE. SPOTTER MAY BE NEEDED THIS AFTERNOON AND TONIGHT. WE WILL BE FINISHING SPOTTER PRESENTATIONS DURING THE NEXT TWO WEEKS. YOU ARE ENCOURAGED AND WELCOME TO ATTEND. TONIGHT...COMANCHE COUNTY...7 PM COLDWATER HIGH SCHOOL APRIL 3RD...MEADE COUNTY...7 PM FIRE STATION APRIL 11TH...TREGO COUNTY...7 PM AT THE REC BUILDING IN WAKEENEY NICHOLS
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 6:30 PM CST | Severe Thunderstorm Warning | DDC | Scott | 30 min |
| Apr 1, 7:33 PM CST | Severe Thunderstorm Warning | DDC | Kearny | 47 min |
| Apr 2, 6:39 AM CST | Severe Thunderstorm Warning | DDC | Stafford | 31 min |
| Apr 2, 2:32 PM CST | Severe Thunderstorm Warning | DDC | Ford | 33 min |
| Apr 2, 2:48 PM CST | Severe Thunderstorm Warning | DDC | Edwards | 32 min |
| Apr 2, 3:22 PM CST | Severe Thunderstorm Warning | DDC | Edwards | 33 min |
| Apr 2, 4:53 PM CST | Severe Thunderstorm Warning | DDC | Edwards | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.